Objective: To investigate, for the first time, the frequency of recurrences of angiotensin-converting enzyme inhibitor (ACE-I)-related angioedema after the discontinuation of ACE-I. Methods: This retrospective study was conducted in an outpatient tertiary-level centre for a total period of 173 months (about 14 years). Consecutive patients with recurrent angioedema symptoms, initiated during treatment with an ACE-I, who had been followed for at least 12 months after discontinuation of the drug were eligible. The primary study variable was the incidence of recurrences of angioedema after ACE-I discontinuation. Angioedema location, type of ACE-I and indication for this treatment and the drugs prescribed after the discontinuation of ACE-I were also evaluated. Results: In total, 111 patients were followed; 54 of them (49%) were on enalapril. After discontinuation from ACE-I, 51 patients (46%) had further recurrences of angioedema; in 18 relapsers (16% of the total), the frequency of angioedema recurrences remained unchanged when compared with that reported during ACE-I treatment. The large majority of relapsers (88%) had the first recurrence of angioedema within the first month since ACE-I discontinuation. The switch to a different antihypertensive therapy did not seem associated with a reduction in the frequency of angioedema attacks. Conclusion: Even with all the limitations on any observational analysis, this long-term study suggests for the first time that patients with angioedema started while on ACE-I treatment seem to have a condition predisposing to angioedema that is elicited by the treatment with these drugs. Further studies in this field appear advocated due to the potential severity of angioedema attacks.
Long-term follow-up of 111 patients with angiotensin-converting enzyme inhibitor-related angioedema / L. Beltrami, A. Zanichelli, L. Zingale, R. Vacchini, S. Carugo, M. Cicardi. - In: JOURNAL OF HYPERTENSION. - ISSN 0263-6352. - 29:11(2011), pp. 2273-2277.
|Titolo:||Long-term follow-up of 111 patients with angiotensin-converting enzyme inhibitor-related angioedema|
BELTRAMI, LAURA MARIA (Primo)
ZANICHELLI, ANDREA (Secondo)
CARUGO, STEFANO (Penultimo)
CICARDI, MARCO (Ultimo)
|Settore Scientifico Disciplinare:||Settore MED/09 - Medicina Interna|
|Data di pubblicazione:||2011|
|Digital Object Identifier (DOI):||http://dx.doi.org/10.1097/HJH.0b013e32834b4b9b|
|Appare nelle tipologie:||01 - Articolo su periodico|